Alert archive / Virginia / Wind Advisories in 2022

Wind Advisory 2, NWS Baltimore/Washington

January 9, 2022Allegany County, Maryland; 12 counties in Virginia; Grant County, Mineral County, Pendleton County, West Virginia

NWS Baltimore/Washington issued this wind advisory at Jan 9, 2022, 4:43 PM EST for Allegany County, Maryland; 12 counties in Virginia; Grant County, Mineral County, Pendleton County, West Virginia. It took effect at Jan 10, 2022, 1:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2022, 4:43 PM EST (21:43 UTC)
In effect from
Jan 10, 2022, 1:00 AM EST
Expired
Jan 10, 2022, 6:52 AM EST
In force
6 hr
Issued by
NWS Baltimore/Washington

Counties Allegany County, MD, Albemarle County, VA, Amherst County, VA, Augusta County, VA, Greene County, VA, Highland County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Warren County, VA, Grant County, WV, Mineral County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 128 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2022-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2022-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WWUS71 KLWX 092143
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
443 PM EST Sun Jan 9 2022

MDZ001-501-VAZ503-507-508-WVZ501-503-505-100900-
/O.NEW.KLWX.WI.Y.0002.220110T0600Z-220110T1800Z/
Garrett-Extreme Western Allegany-Western Highland-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Western Grant-Western Mineral-Western Pendleton-
Including the cities of Mountain Lake Park, Oakland, Grantsville,
Frostburg, Hightown, Big Meadows, Wintergreen, Bayard, 
Mount Storm, Elk Garden, and Riverton
443 PM EST Sun Jan 9 2022

...WIND ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST MONDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...In Maryland, Garrett and Extreme Western Allegany 
  Counties. In Virginia, Western Highland County, and Northern 
  Virginia Blue Ridge and Central Virginia Blue Ridge. In West 
  Virginia, Western Grant, Western Mineral and Western Pendleton 
  Counties.

* WHEN...From 1 AM to 1 PM EST Monday.

* IMPACTS...Damaging winds will likely blow down scattered trees 
  and power lines. Scattered power outages are possible. Loose 
  outdoor objects may be blown away or damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JMG
2 follow-up statements
686 
WWUS71 KLWX 100718
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
218 AM EST Mon Jan 10 2022

MDZ001-501-VAZ503-507-508-WVZ501-503-505-101530-
/O.CON.KLWX.WI.Y.0002.000000T0000Z-220110T1800Z/
Garrett-Extreme Western Allegany-Western Highland-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Western Grant-Western Mineral-Western Pendleton-
Including the cities of Mountain Lake Park, Oakland, Grantsville,
Frostburg, Hightown, Big Meadows, Wintergreen, Bayard, 
Mount Storm, Elk Garden, and Riverton
218 AM EST Mon Jan 10 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...In Maryland, Extreme Western Allegany and Garrett 
  Counties. In Virginia, Central Virginia Blue Ridge and 
  Northern Virginia Blue Ridge, and Western Highland County. In 
  West Virginia, Western Mineral, Western Grant and Western 
  Pendleton Counties.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Damaging winds will likely blow down scattered trees 
  and power lines. Scattered power outages are possible. Loose 
  outdoor objects may be blown away or damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CJL
390 
WWUS71 KLWX 101152
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
652 AM EST Mon Jan 10 2022

MDZ001-501-VAZ503-507-508-WVZ501-503-505-101300-
/O.CAN.KLWX.WI.Y.0002.000000T0000Z-220110T1800Z/
Garrett-Extreme Western Allegany-Western Highland-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Western Grant-Western Mineral-Western Pendleton-
Including the cities of Mountain Lake Park, Oakland, Grantsville,
Frostburg, Hightown, Big Meadows, Wintergreen, Bayard, 
Mount Storm, Elk Garden, and Riverton
652 AM EST Mon Jan 10 2022

...WIND ADVISORY IS CANCELLED...

Winds have fallen below criteria and should remain below criteria
for the remainder of the day. Isolated gusts to near 40 mph still
possible through the early afternoon. 

$$

CJL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Jan 9, 2:56 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jan 9, 2:56 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
256 PM EST Sun Jan 9 2022

.SYNOPSIS...

A cold front will cross the area this evening. Canadian high
pressure will build overhead Tuesday afternoon before moving
offshore Tuesday night. A cold front will pass through the area
Thursday into Thursday night and high pressure will briefly
return for Friday before low pressure possibly impacts the area
next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

Rain will continue ahead of a cold front currently entering
western PA and the OH River. Rain will taper off by mid evening
with CAA then taking over on brisk NW winds. Upslope snow
showers are expected over the Alleghenies with less than an inch
of accumulation. Wind chill values in the mountains will likely
drop below zero and may approach the -5F advisory criteria
overnight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...

Very cold Monday and Tue under continued CAA with 850 mb temps
bottoming out near -20C (i.e. true Arctic air). Upper level
trough axis crossing the area Monday afternoon will generate
additional snow shower activity over the mtns and perhaps a few
flurries east on brisk NW winds. Bitterly cold wind chills are
expected over the mountains Mon night with wind chill values in
the -5F to -15F range. Winds finally diminish Tue evening as
high pressure builds overhead. Still very cold into Wed morning.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...

High pressure will build over the southeast US Wednesday as H-5
heights increase locally. This will result in a southerly flow
Wednesday into Thursday and a moderation in temperatures, while
remaining dry.

Friday through Sunday have trended colder with the 12Z model suite.
Regardless, the interaction and placement of northern stream and
southern stream energy in the broad eastern US trough will dictate
precipitation placement, type, and intensity through next weekend.
Ensemble guidance supports multiple shortwaves embedded in the broad
trough. Regardless of the details, confidence for a more unsettled
pattern next weekend is growing.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...

IFR cigs rest of today into this evening in rain before cold
front crosses the area later tonight. Turning brisk tonight with
winds gusting 25kt increasing to 30 kt Monday.

VFR conditions for the terminals through Thursday. Winds increase
out of the south at 10-15 knots Wednesday before becoming more
northwesterly Thursday and lighter in intensity..

&&

.MARINE...

Marginal gale conditions developing late tonight into mid
morning Tue for waters south of North Beach and again Mon night
into early Tue under strong cold air advection. Otherwise,
solid SCA conditions expected through Tue.

Small craft advisories are possible Wednesday with winds out of the
south as high pressure resides offshore. Winds decrease below SCA
criteria Thursday out of the northwest.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Gale Watch from Monday evening through Tuesday morning for
     ANZ530>543.
     Small Craft Advisory until 10 AM EST Monday for ANZ530>532-535-
     536-538>542.
     Small Craft Advisory until 6 PM EST this evening for ANZ533-
     534-537-543.
     Gale Warning from 6 PM this evening to 10 AM EST Monday for
     ANZ533-534-537-543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...CPB
AVIATION...LFR/CPB
MARINE...LFR/CPB
Hazardous weather outlook, Jan 9, 1:01 PM EST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
101 PM EST Sun Jan 9 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-101000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
101 PM EST Sun Jan 9 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Gale Warning is in effect tonight for the Maryland Chesapeake
Bay from North Beach to Smith Point, the Tidal Potomac River from
Cobb Island to Smith Point, and the Tangier Sound. The strongest
winds are most likely after midnight. Elsewhere, gale force winds
are possible overnight

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Gale Watch is in effect for the waters Monday night into Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-101000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
101 PM EST Sun Jan 9 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-101000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
101 PM EST Sun Jan 9 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Wind chills around 10 to 20 degrees below zero are possible along
the ridge tops of the Allegheny Highlands Monday night through
Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 9, 11:46 AM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1146 AM EST SUN JAN 09 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     FREEZING RAIN    JARRETTSVILLE           39.60N  76.47W
01/09/2022  M0.01 INCH       HARFORD            MD   911 CALL CENTER

&&

EVENT NUMBER LWX2201061

CPB
Local storm report, Jan 9, 12:04 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1204 PM EST SUN JAN 09 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FREEZING RAIN    HAGERSTOWN              39.64N  77.72W
01/09/2022  M0.05 INCH       WASHINGTON         MD   DEPT OF HIGHWAYS

&&

EVENT NUMBER LWX2201062

CPB
Local storm report, Jan 9, 12:05 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1205 PM EST SUN JAN 09 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FREEZING RAIN    LA VALE                 39.66N  78.82W
01/09/2022  M0.10 INCH       ALLEGANY           MD   DEPT OF HIGHWAYS

&&

EVENT NUMBER LWX2201063

CPB
Local storm report, Jan 9, 12:06 PM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1206 PM EST SUN JAN 09 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     FREEZING RAIN    2 E MARTINSBURG         39.46N  77.94W
01/09/2022  M0.05 INCH       BERKELEY           WV   NWS EMPLOYEE

&&

EVENT NUMBER LWX2201064

CPB
Local storm report, Jan 9, 12:30 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EST SUN JAN 09 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FREEZING RAIN    3 SW FOREST HILL        39.56N  76.42W
01/09/2022  M0.01 INCH       HARFORD            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2201065

CPB
Local storm report, Jan 9, 1:15 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 PM EST SUN JAN 09 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FREEZING RAIN    2 ENE FROSTBURG         39.66N  78.90W
01/09/2022  M0.13 INCH       ALLEGANY           MD   TRAINED SPOTTER

            ONE-EIGHTH OF AN INCH OR MORE ON WALKWAYS.
            ONE-SIXTEENTH OF AN INCH ON TREES AND BUSHES. TEMP WAS
            32 DEGREES AT 1 PM.

&&

EVENT NUMBER LWX2201066

KLW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 8:03 AM ESTWinter Weather AdvisoryLWXAllegany67 min
Jan 9, 3:29 AM ESTGale WarningLWX31 hr
Jan 9, 11:02 AM ESTWinter Weather AdvisoryLWXFauquier, Rappahannock118 min

Nearby

Wind Advisories in Virginia, 2022Wind Advisories in West Virginia, 2022Wind Advisories in Maryland, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.